Search
International Association Against Painful Experiments on Animals

101 Misleading results from Vivisection Animal Experiments

11: Slimming Treatment Caused Cataracts

In 1933, following “thorough” experiments on animals, researchers described the use of dinitrophenol as a treatment for obesity. However, doctors soon noticed that the drug unexpectedly caused cataracts in some of their patients, and nearly 200 cases were reported before the drug was prohibited for internal use. Attempts were made to replicate the clinical findings in rats, rabbits, guinea pigs and dogs but none of the experiments produced any change in the lens of the eye.(1) In 1942, a summary of the tests stated that “All attempts to produce experimental cataracts in laboratory animals by various and repeated doses of dinitrophenol have been unsuccessful.”(2)

Although birds are rarely used for the safety testing of drugs, later experiments accidentally discovered that cataracts could be induced in chicks dosed with dinitrophenol in their food.(1)

Similar problems were encountered with triparanol (Mer-29), a drug used to lower cholesterol levels. The cataracts observed in human patients could be induced in rats and dogs after very high doses but not in rabbits and monkeys.(3) Triparanol was withdrawn in 1962.

References

1) B.H.Robbins, Journal of Pharmacology, 1944, vol.80, 264-269.
2) Reproduced in ref. 1.
3) W.M.Grant, Toxicology of the Eye,2nd edition (Charles Thomas,1974).

<<Previous Back to 101 Mislead Results Index Next>>


© IAAPEA 2017

Site design by Brit-net